Alert archive / Oregon / Red Flag Warnings in 2017
Red Flag Warning 13, NWS Pendleton, OR
NWS Pendleton, OR issued this red flag warning at Jul 28, 2017, 8:58 AM PDT. It took effect at Jul 28, 2017, 1:00 PM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 28, 2017, 8:58 AM PDT (15:58 UTC)
- In effect from
- Jul 28, 2017, 1:00 PM PDT
- Expired
- Jul 28, 2017, 10:00 PM PDT
- In force
- 9 hr
- Issued by
- NWS Pendleton, OR
The text
As transmitted.
385 WWUS86 KPDT 281558 RFWPDT URGENT - FIRE WEATHER MESSAGE National Weather Service Pendleton OR 858 AM PDT Fri Jul 28 2017 ...SCATTERED THUNDERSTORMS IN WALLOWA COUNTY AND SOUTHEAST UNION COUNTY THIS AFTERNOON AND EVENING... .Isolated to scattered thunderstorms will develop in northeast Oregon this afternoon, and most of the lightning activity will occur in Wallowa County and southeast Union County. Lightning may cause new fire starts, and fires could spread rapidly in the dry vegetation. ORZ645-290000- /O.NEW.KPDT.FW.W.0013.170728T2000Z-170729T0500Z/ Wallowa District- 858 AM PDT Fri Jul 28 2017 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM PDT THIS EVENING FOR ABUNDANT LIGHTNING AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONE 645... The National Weather Service in Pendleton has issued a Red Flag Warning, which is in effect from 1 PM this afternoon to 10 PM PDT this evening. * AFFECTED AREA...In Oregon...Fire weather zone 645 covering Wallowa County and southeast Union County. * TIMING...Scattered thunderstorms will develop this afternoon and evening with most of the lightning will occur between 4 PM and 7 PM. * LIGHTNING ACTIVITY...LAL 3 meaning that thunderstorms will be scattered with light to moderate rain. * PRECIPITATION...A tenth of an inch of rain can be expected underneath the core of the storms. There is a chance that a few storms could bring a quarter of an inch. * IMPACTS...Lightning may cause new fire starts. Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
2 follow-up statements
308 WWUS86 KPDT 282151 RFWPDT URGENT - FIRE WEATHER MESSAGE National Weather Service Pendleton OR 251 PM PDT Fri Jul 28 2017 ...SCATTERED THUNDERSTORMS IN WALLOWA COUNTY AND SOUTHEAST UNION COUNTY THIS AFTERNOON AND EVENING... .Isolated to scattered thunderstorms will continue across northeast Oregon late this afternoon and this evening. Most of the lightning activity will occur in Wallowa County and southeast Union County. Lightning may cause new fire starts, and fires could spread rapidly in the dry vegetation. ORZ645-290500- /O.CON.KPDT.FW.W.0013.000000T0000Z-170729T0500Z/ Wallowa District- 251 PM PDT Fri Jul 28 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM PDT THIS EVENING FOR ABUNDANT LIGHTNING AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONE 645... * AFFECTED AREA...In Oregon...Fire weather zone 645 covering Wallowa County and southeast Union County. * TIMING...Scattered thunderstorms will develop late this afternoon and evening with most of the lightning to occur between 4 PM and 7 PM. * LIGHTNING ACTIVITY...LAL 3 meaning that thunderstorms will be scattered with light to moderate rain. * PRECIPITATION...A tenth of an inch of rain can be expected underneath the core of the storms. There is a chance that a few storms could bring a quarter of an inch. * IMPACTS...Lightning may cause new fire starts. Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
020 WWUS86 KPDT 290444 RFWPDT URGENT - FIRE WEATHER MESSAGE National Weather Service Pendleton OR 944 PM PDT Fri Jul 28 2017 ORZ645-290545- /O.EXP.KPDT.FW.W.0013.000000T0000Z-170729T0500Z/ Wallowa District- 944 PM PDT Fri Jul 28 2017 ...RED FLAG WARNING WILL EXPIRE AT 10 PM PDT THIS EVENING FOR ABUNDANT LIGHTNING AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONE 645... THUNDERSTORMS ACROSS THE AREA HAD DISSIPATED OR MOVED AWAY FROM THE REGION. THEREFORE THE THREAT FOR ABUNDANT LIGHTNING AND GUSTY OUTFLOW WINDS HAD DECREASED AND THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before this red flag warning went out at Jul 28, 3:47 AM PDT, 5 hours 11 minutes earlier.
Area forecast discussion, Jul 28, 3:47 AM PDT, 5 hours 11 minutes before
Area Forecast Discussion National Weather Service Pendleton OR 347 AM PDT Fri Jul 28 2017 Added Fire Weather Section Below .SHORT TERM...Today through Sunday night...Current WV/IR satellite loop shows a weak disturbance getting ready to move onto the Oregon coast. Out ahead of this wave some mid-level clouds are already developing over the Northeast Oregon mtns due to some limited elevated instability. Capped PoPs at less than 10 percent this morning, as do not believe these mid-level clouds will produce any precip this morning. This afternoon,(mainly after 2 PM)as the aforementioned mid/upper level shortwave moves through the area expect isolated t'storms to develop over the Northeast Oregon Mountains. The peak of the convective activity is expected to occur from 4 PM to 11 PM this evening...mainly along and east of a line from Ski Bluewood---Ukiah---Seneca. SFC based CAPE values are forecast (by the 00z GFS) to be between 400 to 1000 J/Kg along with LIs of -1 to -4 in the above mentioned area....this will help to support the possible t'storm activity. The remainder of the forecast area, from Central Oregon north to the Lower Columbia Basin and surrounding low lands are expected to remain dry, mostly sunny and seasonably warm today. High temperatures will range from the upper 80s to mid-90s...except lower to mid-80s mountains. Winds will be generally light over the next 24 hours...except around 15 mph in the eastern Columbia Gorge and Kittitas Valley region. The shower /t'storm activity will taper off and end overnight, leaving behind mainly clear skies. Heading into Saturday the forecast area will remain under a southwest flow pattern, with perhaps some monsoonal moisture sneaking up into the far southeast portion of the area once again. Therefore, introduced a slight chance of late afternoon /evening t'storms over the eastern Blue Mtns and Wallowa Mtns. High temperatures rise a degree or two warmer than today over the region. For Saturday night and Sunday, the flow pattern turns slightly more westerly, which will lead to dry/mostly clear conditions for the entire forecast area. Temepratures continue a gradual warming trend...reaching the mid to upper 90s Sunday afternoon in the valleys/basins. Pressure gradients also increase some over the region, which will lead to breezy conditions (15-20 mph) in the Columbia Gorge and Kittitas Valleys zones once again. Sunday night will be dry and mostly clear with lows dipping into the 50s and lower 60s. 77 .LONG TERM...Monday through Friday...The extended period will be dominated by high pressure aloft over the inland west with a southwest flow over the CWA. This will cause hot temperatures in the mid 90s to mid 100s in the lower elevations and mid 80s to mid 90s mountains. There will be a weak wave in the flow on Tuesday which will bring enough moisture and instability northward to cause a slight chance of afternoon and evening thunderstorms on Tuesday along the southern border of the CWA. Otherwise it will remain dry and hot through the period. The hottest day will be on Wednesday and Thursday of next week with 850 mb temperatures around 30 degrees C. This translates to about 100-110 degrees F in the lower elevations...and 90s in the mountains. There are some differences in the models with the ECMWF drier than the GFS. Will lean toward the GFS for temperatures and the ECMWF for moisture and instability. Will probably need excessive heat highlights by the middle of next week. 88 && .AVIATION...12Z TAFs...VFR conditions will prevail through the next 24 hours. A wave in the flow will bring some instability and moisture northward for some thunderstorms over the northeast mountains, but they will not affect any of the TAF sites. Winds will be light through most of the period...except that it will become breezy in central Oregon this evening with winds of 15 to 25 kts. Winds will become light again overnight at all TAF sites overnight tonight. 88 && .FIRE WEATHER...A weak disturbance will move through the forecast area this afternoon and evening. This will combine with a modest increase in moisture and instability to create isolated t'storms over the eastern mountains of Oregon and far SE Washington. These t'storms will mainly impact eastern portions of fire weather zones 642,643,644 and much of zone 645. Most of the activity is expected to occur from about 4 PM to 11 PM. LALs will mainly be 2, except a small area of LAL 3 possible in fire zone 645 (Wallowa County). SPC has the above mentioned areas under a threat of isolated dry t'storms. PWATS rise to between 0.75 to 1.10 inches this afternoon, which suggest some storms could produce a tenth to locally a quarter inch of rainfall. However, strikes are always possible outside of the main rain core. At this time, do not believe coverage and LALS will be high enough to warrant any fire weather highlights...but forecasters will need to keep a close eye on the latest near term, hi-res models ...radar and satellite trends later today. Otherwise, expect afternoon RH values near 15 percent, along with slightly breezy west winds of 10 to 15 mph in fire zones 639, and eastern 641. 77 && .PRELIMINARY POINT TEMPS/POPS... PDT 92 61 95 62 / 10 0 0 0 ALW 94 67 97 67 / 0 0 0 0 PSC 95 59 97 62 / 0 0 0 0 YKM 94 60 97 63 / 0 0 0 0 HRI 95 61 98 63 / 0 0 0 0 ELN 92 59 94 61 / 0 0 0 0 RDM 91 50 93 51 / 0 0 0 0 LGD 92 55 94 56 / 20 20 10 10 GCD 93 59 95 58 / 10 10 10 10 DLS 93 63 94 64 / 0 0 0 0 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...None. WA...None. && 77/88/88/77
Nearby
Red Flag Warnings in Oregon, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.